Tennessee, 2011

Hail and Damaging Wind in Tennessee, March 26, 2011

March 26, 2011 · NWS OHX · 8 events in 5 counties and zones

As a broad area of showers and thunderstorms developed and continued moving across Middle Tennessee on Saturday, March 26th, some thunderstorms reached severe thresholds. This resulted in multiple hail reports across the area, and thunderstorm wind damage in Coffee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a broad area of showers and thunderstorms developed and continued moving across Middle Tennessee on Saturday, March 26th, some thunderstorms reached severe thresholds. This resulted in multiple hail reports across the area, and thunderstorm wind damage in Coffee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 25, 11:08 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 25, 11:08 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1208 AM CDT SAT MAR 26 2011

.UPDATE...FOR 26/06Z AVIATION FORECAST

&&

.AVIATION...
BEGINNING TO SEE SHOWER ACTIVITY INCREASING OVER NORTHERN
MISSISSIPPI AS ADVERTISED BY EARLIER MODELS INCLUDING GFS AND
RAPID UPDATE (HRRR). CRAS ALSO BREAKS RAIN OUT FIRST ACROSS
NORTHERN MISSISSIPPI SHORTLY AFTER MIDNIGHT AND WORKS IT ACROSS
SOUTHERN MIDDLE TENNESSEE NEAR ALABAMA BORDER IN THE OVERNIGHT.
QUASI-STATIONARY FRONT ACROSS NORTHERN MISSISSIPPI AND NORTHERN
ALABAMA. FRONT WILL SLIP SLOWLY NORTHWARD BUT NOT MUCH FARTHER
THAN THE ALABAMA BORDER. THEREFORE WILL ONLY MENTION LIGHT RAIN
IN BOTH BNA AND CSV THROUGH THE PERIOD. EXPECT ANY TSTMS TO REMAIN
OVER SOUTHERN AREAS.

BOYD
&&

.PREV DISCUSSION... /ISSUED 918 PM CDT FRI MAR 25 2011/

DISCUSSION...CURRENT PRECIP HAS THINNED OUT A GOOD DEAL IN THE
PAST FEW HOURS. FRONT IS STILL WELL TO THE SOUTH OVER NORTH
MS/AL/GA. ALL MODELS REDEVELOP PRECIP OVER THE AREA OF THE FRONT
AND A FEW DEGREES TO THE NORTH OF THE FRONT LATE TONIGHT. HAD
CONSIDERED LOWERING POPS...BUT DIDN'T WANT TO GIVE THE WRONG
IMPRESSION SINCE THE SFC LOW IS STILL TO OUR SOUTHWEST...OVER THE
ARKLATEX. MORE PRECIP SHOULD DEVELOP BY 09-10Z OVER THE AREA
WITH PRECIP CONTINUING THROUGH THE DAY TOMORROW AS THE SFC LOW
MOVES ENEWD ACROSS NORTHERN MS/AL/GA.

WILL KEEP THE CURRENT ZONE PACKAGE WITH THE EXPECTATION OF MORE
PRECIP TO COME.

PREV DISCUSSION... /ISSUED 650 PM CDT FRI MAR 25 2011/

UPDATE...FOR 26/00Z AVIATION FORECAST

AVIATION...
QUASI-STATIONARY FRONT LAYING BETWEEN HUNTSVILLE AND BIRMINGHAM
ALABAMA THEN BACK TO JUST NORTH OF TUPELO MISSISSIPPI...TO JUST SOUTH
OF MEMPHIS...THEN BACK ACROSS SOUTHERN ARKANSAS INTO NORTHEASTERN
OKLAHOMA. TEMPS JUST NORTH OF THE FRONT ARE CHILLY AND IN THE 40S
ACROSS TENNESSEE WHILE JUST SOUTH OF THE FRONT TEMPS ARE IN THE
60S AND 70S. WILL NEED TO KEEP CLOSE TABS ON FRONTAL POSITION NEXT
24 HOURS AS MUCH OF THE SIGNIFICANT WEATHER WILL BE FOCUSED ALONG
THE FRONTAL BOUNDARY. EVERYTHING I'VE LOOKED AT TELLS ME THE FRONT
WILL REMAIN GENERALLY ACROSS NORTH ALABAMA...POSSIBLY REACHING THE
TENNESSEE/ALABAMA BORDER SATURDAY EVENING.

BOYD

PREV DISCUSSION... /ISSUED 343 PM CDT FRI MAR 25 2011/

DISCUSSION...
IN THE NEAR SHORT TERM...THE EURO MODEL CLEARLY HAS THE BEST GRASP
ON THIS CURRENT SYSTEM. MODELS ARE LOOKING AS THOUGH THEY WILL MATCH
UP A LITTLE BETTER OVER THE NEXT FEW DAYS HOWEVER.

STILL EXPECTING OVERRUNNING TO CONTINUE INTO TONIGHT. WE HAD A FEW
REPORTS OF ICE PELLETS ACROSS OUR NORTHWEST EARLIER TODAY. A CLOSE
LOOK AT THE SOUNDING DOES INDICATE WET BULB WARMING WITH TIME INTO
THIS EVENING. THUS...NOT EXPECTING MUCH MORE IN THE WAY OF ANY ICE
PELLET ACTIVITY.

UPCOMING STORM SYSTEM IS STILL EXPECTED TO BRING RAINFALL TO THE
AREA SATURDAY INTO SATURDAY NIGHT. THE STORM TRACK APPEARS TO BE A
SOUTHERLY ONE WHEREBY THE LOW WILL TRACK ACROSS NORTHERN AL. THIS
WILL EQUATE TO A LESSER CHANCE OF TSTMS WHILE TEMPS WILL BE COOLER.
A LOOK AT ALL THE MODELS SUPPORT THE SOUTHERLY TRACK.
THEREFORE...FOR THE FORECAST I WILL INCLUDE JUST A CHANCE OF T SOUTH
AND NO T NORTH.

RAINFALL AMOUNTS LOOK AS THOUGH A HALF INCH OR SO CAN BE EXPECTED AT
MOST AREAS FOR TONIGHT THROUGH SATURDAY NT. THE SHOWERS WILL END
EARLY SUNDAY.

FOR THE NEAR TERM TEMPS...I WILL BE UNDERCUTTING THE MAV MAX
TEMPS...PARTICULARLY ON SATURDAY AS A WET AND RAW PATTERN WILL
REMAIN.

IN THE EXT FCST...A RETURN FLOW WITH A SHORT LIVED WARMING TREND
WILL SET UP ON MONDAY. A STORM SYSTEM WILL THEN PULL ACROSS THE MID
MS VALLEY AND TRACK ACROSS KY BY WEDNESDAY. THIS WILL BRING SHOWERS
AND TSTMS BACK TO THE AREA FOR THE MIDDLE OF THE WEEK. THIS SYSTEM
WILL PLACE THE MID STATE IN MORE OF THE WARM SECTOR. THUS...IT WILL
NEED TO BE WATCHED FOR THE POTENTIAL OF SVR STORMS. OTW...HIGH TEMPS
WILL DROP BACK DOWN INTO THE 50S BY THE END OF THE WEEK.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Mar 25, 4:06 AM CST, 21 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
506 AM CDT FRI MAR 25 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-251815-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
506 AM CDT FRI MAR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A WARM FRONT WILL LIFT NORTHWARD...ACROSS NORTHERN ALABAMA...LATE
TONIGHT. THIS WILL SPREAD THUNDERSTORMS INTO SOUTHERN PARTS OF THE
MID STATE AFTER MIDNIGHT. A FEW STORMS OVER THE EXTREME SOUTHWEST
COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A WARM FRONT WILL REMAIN NEAR...OR OVER...SOUTHERN MIDDLE
TENNESSEE ON SATURDAY AND SATURDAY NIGHT...AS A LOW PRESSURE SYSTEM
PUSHES EASTWARD OUT OF THE LOWER MISSISSIPPI VALLEY. ISOLATED
SEVERE THUNDERSTORMS... WITH DAMAGING WINDS AND LARGE HAIL...MAY
DEVELOP...ESPECIALLY OVER SOUTHERN SECTIONS OF THE MID STATE. IN
ADDITION...LOCALLY HEAVY RAINFALL MAY CAUSE PONDING OF WATER IN
LOW LYING AREAS.

ANOTHER COLD FRONT WILL APPROACH THE MID STATE TUESDAY AND TUESDAY
NIGHT...AND CREATE ANOTHER POTENTIAL FOR ISOLATED SEVERE
THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

In the hours before

Special weather statement, Mar 26, 1:07 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
207 AM CDT SAT MAR 26 2011

TNZ093>095-260800-
GILES-LAWRENCE-WAYNE-
207 AM CDT SAT MAR 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR GILES...LAWRENCE AND WAYNE
COUNTIES...

AT 200 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF SAVANNAH...MOVING EAST AT 45
MPH. BETWEEN NOW AND 300 AM...YOU CAN EXPECT THIS STORM TO TRACK ACROSS
SOUTHERN PARTS OF WAYNE AND LAWRENCE COUNTIES...REACHING COLLINWOOD AT
ABOUT 230 AM...THE LAWRENCEBURG AREA BY 250 AM...AND PULASKI SHORTLY
AFTER 300 AM.

BRIEF WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS
STORM...ALONG WITH BRIEF TORRENTIAL DOWNPOURS...AND POSSIBLY HAIL.

19

The radar

The Northeast Alabama radar (KHTX), 125 km away, was scanning. The volume nearest the first event began at 07:57 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lawrence

When
March 26, 1:56 AM CST
Where
Lawrence County, 0.57 mi E of Loretto
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.080, -87.440

In Loretto, hail was covering the ground with some hail up to the size of golf balls. This hail was reported by the Loretto Police Department.

Hail, Perry

When
March 26, 2:08 PM CST
Where
Perry County, 4.71 mi ESE of Sugar Hill
Measured
1 in hail
Reported by
Public
Coordinates
35.530, -87.740

Hail, Lewis

When
March 26, 2:20 PM CST
Where
Lewis County, 0.89 mi SE of Voorhies
Measured
0.75 in hail
Reported by
Public
Coordinates
35.440, -87.560

Hail, Bedford

When
March 26, 3:25 PM CST
Where
Bedford County, 1.13 mi E of Normandy
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.450, -86.260

Hail, Coffee

When
March 26, 4:53 PM CST
Where
Coffee County, 0.69 mi S of Manchester
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.470, -86.080

Thunderstorm Wind, Coffee

When
March 26, 4:53 PM CST
Where
Coffee County, 0.49 mi WNW of Manchester
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
35.482, -86.088

Downed power lines and trees occurred across the city of Manchester.

Hail, Lawrence

When
March 26, 5:40 PM CST
Where
Lawrence County, 0.72 mi ESE of Dunn
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.195, -87.339

Hail, Lawrence

When
March 26, 8:18 PM CST
Where
Lawrence County, 1.04 mi SSW of St Joseph
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.035, -87.504

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288550, 288542, 288545, 288546, 288557, 288796, 288554, 288555.